Nearly every one of my female personal training clients had a question about their menstrual cycle this week. Really. It hit me like a sledgehammer that this week’s blog post must address these issues.
It’s like this: “Kayla, I don’t understand, I am working my butt off and eating right and this week I gained weight.” Another was like this: “I’m just not losing. I am doing everything, well, OK I ate a few doughnuts, well like more than a few but anyway, the scale is going in the other direction and I have no energy all day for the last two days.” “I just started the pill and I think it’s making me gain weight. Do you think that’s possible?”
Did you just get your period, or are you expecting your period like today/tomorrow? The answer 100% of the time was YES!
I’m really not sure why this was so shocking to them. I mean, I practically have 2 wardrobes depending on where I’m at in my own cycle..but it could be that once they are down enough pounds to notice the difference or maybe because they are specifically looking for changes now they notice the scale may not move, or it may move in the opposite direction you want during the time when Aunt Flo decides its time to visit.
Its normal for Auntie to add a few lbs or even more right before and sometimes during her stay. No worries. So don’t jump off the diet and exercise bandwagon. Stay the course and these lbs will just be temporary. I KNOW it feels like the end of the universe when you wake up one morning and for what appears to be no good reason, your clothes are too tight after all that hard work. I even maintain a set of clothes which fit a bit looser for “those” times.
The period can bring with it all kinds of fun – constipation, bloating, moodiness, food cravings. The science is out there to explain all the details about why and which hormones are doing what to cause it. Bottom line to limit bloating related weight – limit salt, lay off the alcohol, drink plenty of water (yes, drinking water won’t make you retain water), and try some relaxation like tai chi or yoga (avoiding inversions like head stands for prolonged periods). If your big event that you are trying to lose the weight for is during that time of the month, plan in advance to consume foods which have a diuretic effect like watermelon, cucumber, and asparagus. Have a little extra potassium – like bananas, coconut water, leafy greens. If you’re totally beat, maybe increase some iron, like in beef (if you eat beef). If you need to back off on the intensity of your workouts for a day or two that’s fine, but studies show that exercising even when you have your period can alleviate some of the crampiness and moodiness that comes along with it.
Also know that gaining or losing a significant amount of weight, or exercising excessively can change your menstrual cycle – making it longer or shorter. Mostly, its temporary…so pull out your list of coping strategies and have at ‘em.
If cramping is severe or weight gain, moodiness, lack of energy is extreme, you probably want to see a Physician! Endocrinology, Gynecology etc.
Finally, as for whether the pill can make you gain weight. Yes. It can. Those based on estrogen can make you gain, and some older birth control pills had an effect on insulin resistance. Your doctor may or may not tell you that your particular brand of birth control could make it hard for you to lose weight or may make you gain weight, whether from bloating, or other hormone-based reasons and effects. I would say that in the overall scheme of your life, having a baby will make you gain more weight most likely than the pill and if every other reason you are taking this pill is fine for you maybe you need to let go of the self-imposed mandate that you should be 4 lbs lighter right?! You could also speak with a registered dietitian about whether changing up your ratio or balance of proteins to carbs might help you out while you are on the pill. Ultimately, you are the world’s foremost expert on you. So if your body is telling you a medication is having a certain affect on how you feel, you owe it to yourself to research it and consult all the experts you need to make an educated decision about whether this is the right medication for you.